Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 252, NWS Wichita, KS

July 30, 2025Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2025, 4:16 PM CDT for Butler County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2025, 4:16 PM CDT (21:16 UTC)
Expired
Jul 30, 2025, 4:37 PM CDT
In force
21 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:24 PM CDTTSTM WND GST 703 Sw Towanda, KSDelayed report from a personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KICT 302116
SVRICT
KSC015-302215-
/O.NEW.KICT.SV.W.0252.250730T2116Z-250730T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
416 PM CDT Wed Jul 30 2025

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  West central Butler County in south central Kansas...

* Until 515 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located over Towanda, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Augusta, Towanda, Benton, and Santa Fe Lake.

This includes Interstate 35 between Mile Markers 59 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3769 9707 3779 9713 3786 9698 3774 9685
TIME...MOT...LOC 2116Z 246DEG 3KT 3777 9702 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CHRISTO
2 follow-up statements
740 
WWUS53 KICT 302130
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
430 PM CDT Wed Jul 30 2025

KSC015-302215-
/O.CON.KICT.SV.W.0252.000000T0000Z-250730T2215Z/
Butler KS-
430 PM CDT Wed Jul 30 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL BUTLER COUNTY...

At 429 PM CDT, a severe thunderstorm was located over Towanda, and is
nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Towanda and Benton.

This includes Interstate 35 between Mile Markers 61 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 9703 3780 9711 3786 9698 3774 9685
TIME...MOT...LOC 2129Z 246DEG 3KT 3777 9701 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CHRISTO
375 
WWUS53 KICT 302137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
437 PM CDT Wed Jul 30 2025

KSC015-302146-
/O.CAN.KICT.SV.W.0252.000000T0000Z-250730T2215Z/
Butler KS-
437 PM CDT Wed Jul 30 2025

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTLER COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3771 9703 3780 9711 3786 9698 3774 9685
TIME...MOT...LOC 2134Z 246DEG 3KT 3777 9700 

$$

CHRISTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:42 PM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Dangerous heat expected again this afternoon across mainly southern/southeast KS.
  • Shower/storm chances will increase this afternoon through Thursday morning and then again for late Saturday night through Sunday.
  • Much cooler air arrives this evening and remains through at least Sunday.
Area forecast discussion, Jul 30, 2:42 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Dangerous heat expected again this afternoon across mainly
  southern/southeast KS.

- Shower/storm chances will increase this afternoon through
  Thursday morning and then again for late Saturday night
  through Sunday.

- Much cooler air arrives this evening and remains through at
  least Sunday.

&&

.DISCUSSION...
Issued at 237 PM CDT Wed Jul 30 2025

Currently, a cold frontal boundary is draped across central Kansas.
We have two starkly different environments across the state. Behind
the front for central and western Kansas, northerly winds, drier
air, and temperatures in the 70s and lower 80s are being seen.
Across south-central and southeastern Kansas ahead of the front,
south-easterly winds, humid conditions, and temperatures in the 90s
are the story of the afternoon. A Heat Advisory remains in effect
for southern Kansas counties as heat indices top out around 105
degrees this afternoon.

As this boundary pushes southeast through the afternoon and evening
hours, a few storms will develop along it. With MLCAPE values around
2000 J/kg and marginal shear, a few storms could produce isolated
gusty winds and possibly large hail during the afternoon and early
evening hours. High PWATs ahead of the front also means that locally
heavy rainfall and isolated flash flooding will once again be a
concern. Current model guidance suggests this activity will initiate
sometime between 20-22Z as a broken line of storms. There is some
discrepancy with location of initiation as that is dependent on the
location of the frontal boundary. Current thinking is that storms
will form generally along a line from Pratt to McPherson and up
towards Topeka and then drift southeast over the course of the
evening and overnight hours. Storms will lose their severe
characteristics as we move into the later evening time frame, but
storms will continue to fester overnight posing primarily a heavy
rain threat.

For Thursday, guidance continues to suggest the better rain chances
will be confined to southern Kansas as the front pushes south
through Oklahoma. Rain chances will diminish throughout the day
though, and by the mid-afternoon hours we're looking at less that 20
POPs areawide. The main talking point for Thursday through the
weekend will be the below normal temperatures that will filter into
the area behind the front. For Thursday and Friday, temperatures
will remain in the upper 70s to lower 80s.

This weekend into early next week, the ridge will strengthen across
the Desert Southwest leading to slowly increasing heights and
northwest flow across the state. Our highs for the weekend will
reach into the the 80s for most across the forecast area. Models
suggest a midlevel impulse sweeping across the area on Saturday
night and Sunday which will increase rain and storm chances
slightly. Temperatures will slowly increase next week with 90s
starting to creep back into central and southern Kansas on Tuesday.
And by the middle of next week, temperatures look to be right around
normal for this time of year with lower to mid 90s areawide.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1220 PM CDT Wed Jul 30 2025

Active weather over the next 12 to 18 hours across a large
portion of the area.

A diffuse frontal boundary continues to sag across Kansas early
this afternoon. Behind this boundary, MVFR cigs and a few
isolated showers have been noted, but impacts remain relatively
minor.

Around 18-20Z, short term models are signaling the development
of showers and storms in association with the aforementioned
boundary, and timing and location continue to remain the biggest
questions. Based on the current location of the cold front,
decided to go with storms beginning in central Kansas and
progressing into portions of east central and southeast Kansas
this afternoon and evening. Additional widely scattered storms
are possible tonight as the frontal boundary continues to slowly
slide southward across southern and southeast Kansas. Any TAF
site that gets impacted by storms could experience brief MVFR to
IFR conditions along with gusty winds around 25 to 45 knots
depending on the storm's intensity. After 12Z, most storm
chances should come to an end, and a post-frontal regime will
settle in across the region. MVFR to potentially IFR cigs are
possible for much of Thursday morning before clouds mix out by
the afternoon hours.

Winds on both sides of the frontal boundary remain relatively
light (generally under 10 knots); however, winds will gradually
shift from southerly, to easterly, to northerly during the TAF
period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ069>072-082-
083-091>096-098>100.

&&

DISCUSSION...AMD
AVIATION...JC
Hazardous weather outlook, Jul 30, 2:42 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
242 PM CDT Wed Jul 30 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
242 PM CDT Wed Jul 30 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat index values this afternoon and early evening across southeast
and southern Kansas will be between 100 and 105 degrees. A Heat
Advisory is in effect for these areas.

A few storms will develop this afternoon and slowly move southeast
through the evening hours. The stronger storms will be capable of
producing downburst winds to 60 mph, quarter size hail, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms will be possible Thursday and again for Saturday
night through Sunday night. While severe storms do not look likely,
a few of the stronger storms may produce strong downburst winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:06 PM CDTSevere Thunderstorm WarningICTChase, Greenwood54 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
Jul 30, 5:12 PM CDTSevere Thunderstorm WarningICTButler37 min
Jul 30, 5:21 PM CDTSevere Thunderstorm WarningICTButler27 min
Jul 30, 5:34 PM CDTSevere Thunderstorm WarningICTButler, Harvey56 min
Jul 30, 5:37 PM CDTSevere Thunderstorm WarningICTGreenwood39 min
Jul 30, 5:59 PM CDTSevere Thunderstorm WarningICTHarvey, Marion31 min
Jul 30, 6:08 PM CDTSevere Thunderstorm WarningICTMcPherson41 min
Jul 30, 6:20 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion25 min
Jul 30, 6:52 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.